Third Day in Kyoto

Tuesday March 28 2017

The weather report said there was a chance of afternoon rain, so we decided to visit Fushimi Inari shrine first. Fushimi Inari is one of the most famous and interesting sites in Kyoto. At Fushimi Inari there are several beautiful shrines, but the real attraction is the long series of torii gates that have been erected so closely together that they form vermillion tunnels. The Fushimi Inari shrine is built onto the western slopes of Mount Inari. We didn't climb to the top of the mountain because we wanted to save some time for the other sites on our list for today.

Walking through the tunnels of torii gates is a great experience. The sunlight filters in between each gate, illuminating the bright orange paint. Because we got there early, the tunnels were not yet extremely crowded. This was one of my favorite parts of the entire Japan trip, I really like Fushimi Inari. We climbed about midway up the mountain, to a place called Miyuki worship place. From this vantage point we had a panoramic view out across the southern end of Kyoto. I was glad we came here when the weather was nice! (It turned out that we did not get rained on this day, but by arriving early, we avoided the biggest crowds).

We took the bus back to Kyoto Station, and then walked over to the Toji Pagoda, which is located close enough to the bus station that we felt that there was no need to take another bus. As we walked over to Kyoto, we passed a number of men working as crossing guards. No one does that job in the United States any more, we have eliminated as many jobs as possible in order to maximize our efficiency (ie: not pay salaries). I wondered if the Japanese system produced a happier society.

Toji Temple is a UNESCO World Heritage site. The main feature is a five story wooden pagoda built about 1200 years ago. Tourists are not allowed to enter the pagoda. There are also two large halls that hold large, ancient statues. No pictures were allowed inside of these halls, so I have no images, but most of the statues depicted Buddha. I am not sure why all these statues were collected here, perhaps they were rescued from various temples around the country.

We walked back to Kyot Bus Station and took the #100 bus to Maruyama Park (where we had been the night before). Chion-in Temple was open to visitors, so we walked beneath the imposing San-mon gate and climbed the steps up to the temple complex. Although the main hall at Chion-in was covered with scaffolding, there was still enough other buildings in the large complex for us to visit. Chion-in has a "Nightingale floor", a floor that squeaks (or sings like a nightingale) when you walk over it. The chirping noise is cause by the nails that anchor the floorboards - as a person steps on a board, their weight drives the nail deeper into the wood, and when they step off, the wood rebounds to its original position. The action of the nails going into and out of the wood creates the squeaking noise. The nightingale floor was said to prevent assassins from sneaking up on the building's occupants.

Chion-in has gardens in the back, and a very large bronze bell. After touring the complex, we exited out the back and onto a path that took us higher up the side of the mountains. After a short hike, we reached a view point that gave us a fine view of Kyoto to the west. There is a trail that runs along the mountains that stand on the eastern side of Kyoto. We could have hiked that trail all the way back down to Fushimi Inari, but instead we only took it down to the next famous temple, which is Kiyomizu-dera.

Kiyomizu-dera is another of Kyoto's many UNESCO World Heritage sites, and it is quite popular. At Kiyomizu is a fountain where three thin streams of water pour off of the roof. Visitors use cups on long poles to collect a drink from one of the three fountains, drinking from each the fountains gives a different benefit. One fountain offers enhanced intelligence, another offers the gift of longevity, while drinking from the third fountain bestows love upon you. It is considered greedy to drink from more than one of the three water streams. The line to drink from Otowa Fountain was so long the we decided not to wait.

Kiyomizu-dera apparently has a reputation for luck, because there was a crowded section where amulets, talismans and "omikuji" (paper fortunes) were being sold. There was also a pair of love stones set about 10 meters apart - if you can walk from one stone to the other with your eyes closed, then you will find true love. It was so crowded that we couldn't even see the second love stone with our eyes open!

We took the bus back to Kyoto Station. It was late afternoon, so there was a huge line for the bus - it took 12 buses pulling up to the stop before we moved up to the front of the line and we could board. I wondered it would have been quicker to walk back to Kyoto Station rather than waiting for the bus, but in Japan the buses arrive frequently. Besides, I was tired from all the walking we had done.

We found an "Italian" restaurant on the lower levels of Kyoto Station and ordered blue crab and tomato over fettuchini, but it didn't turn out to be that tasty. The crab was mostly just shell.

In the evening darkness we walked back to Toji Pagoda. It is lit up at night. We didn't feel like paying the ¥500 entrance fee again, but the pagoda towers above the surrounding walls, so it was easy to see it from the street. Then we walked back to our hotel and went to bed.

Start Duration End Cost (each)Activity
7:00 AM 1.0 hour 8:00 AM Free Breakfast starts at 6:30 at Hotel Ibis Styles Kyoto Station
¥500 Buy 1 day bus pass in Kyoto Station
8:00 AM 0.5 hour 8:30 AM Bus Pass Bus #5 to get down to Fushimi Inari Taisha.
8:30 AM 2.5 hour 11:00 AM Free Fushimi Inari Taisha Shrine. A 2 hour hike up the mountain. Always open, no admission.
11:00 AM 0.5 hour 11:30 AM Bus Pass Bus #15 back to the Kyoto Station
11:30 AM 0.5 hour 12:00 PM Free Walk to Toji Temple
12:00 PM 1.0 hour 1:00 PM ¥1000 Tour the temple at Toji. Just a 20 min walk from our hotel. Hours: 8:30 - 17:00. Admission: Kondo - 500, Treasure Hall - 500.
1:30 PM 0.5 hour 2:00 PM Free Walk back to Kyoto Station.
2:00 PM 0.5 hour 2:30 PM Bus Pass Take Bus #100 to Gion District (outside of Maruyama Park)
2:30 PM 0.5 hour 3:00 PM Free Walk through Maruyama Park to get to Chion-in Temple
3:00 PM 1.0 hour 4:00 PM ¥400 Tour the vast temple complex Chion-in. Admission: Free for grounds, Buildings: 400. Hours: 9:00 - 16:30
4:00 PM 1.0 hour 5:00 PM Free Hike up to Shogunzuka Mound
5:00 PM 1.0 hour 6:00 PM ¥400 Kiyomizu-dera Temple. Admission: 400. Hours: 6:00 - 18:00
6:30 PM 1.0 hour 7:00 PM Bus Pass Bus back to Kyoto Station
8:00 PM 1.0 hour 9:90 PM Free After dinner, evening walk to Toji Temple and back
¥2300 Total

Maps


Panorama Photos


To display the photo images on this webpage, I am using a freely distributed java script called Lightbox v2.7.1 written by Lokesh Dhakar. You can download this program by clicking on this link.

All the text and photographs on this webpage are my own creation, but the textured background is taken from a site, EOS development, that offers non-profit users free use of their graphics. Click the icon below to visit their site.

Eos Development

Click on any thumbnail to begin the slide show at that photograph


Kyoto Day 3 Pictures